The Centers for Disease Control and Prevention says fentanyl overdose deaths in teens tripled over the last two years. Fentanyl is a synthetic opioid that was approved for treating severe pain — typically in advanced cancer patients. But data shows fentanyl overdose cases are almost always linked to illegally made fentanyl.
Doctors have said the current fentanyl crisis falls into two kinds of tragedies — people overdosing on fentanyl because of an addiction to pain killers, and people who have no idea a recreational drug or drug of abuse they are taking has been laced with fentanyl.
"Because we don't know what medications have been potentially added to drugs of abuse, even that first time abuse can lead to tragedy,” Dr. Robert Lam, an Emergency Medicine Doctor, said.
He said because fentanyl comes in many forms, drug dealers are able to lace the powerful synthetic opioid into powders like heroin and cocaine, pills, and even a liquid form can be slipped into nasal sprays, eye drops and edibles.
"It's being added to a lot of drugs of abuse. You don't know when it's actually present in a drug of abuse because there's not a certain smell to it, look to it that would indicate it's part of something or that it's been added to something. It's meant to increase the potency of some of these drugs, but the concentration and how quickly it affects actually is causing accidental tragedy," Dr. Lam said.
He said this is particularly concerning for kids and teens, because of their size and the way they metabolize substances.
“Because only such a small amount can cause such a significant affect to the patient, we need to be particularly careful with children any time we're dealing with a medication or drug of abuse," Dr. Lam said.